We’ve all been prescribed Corticosteroids for one reason or another and most of us received them to decrease swelling of the spinal cord after our injuries. Recently, a reader was prescribed Prednisone for an illness, but they noticed a major decrease in their spasms. So, I thought this was a great topic to tackle and find out how corticosteroids can affect one with a history of spinal cord injury.
Corticosteroids, which are cortisone, hydrocortisone, and prednisone will be discussed. Corticosteroids suppress the immune system, and this can help control conditions in which the immune system mistakenly attacks its tissues. This means when the body is attacked either by allergies, skin rashes, asthma, inflammatory bowel disease, or painful joints from arthritis, corticosteroids are prescribed to decrease the symptoms. And when started the symptoms decrease dramatically and very quickly. Usually, they are prescribed initially in a full dosage and decreased very slowly over time.
Corticosteroids are used to decrease the action of the immune system when it is causing more harm than good. Corticosteroids work by reducing inflammation in the body and by suppressing the immune system and by doing this, they ease the symptoms of inflammatory conditions. But you may ask how corticosteroids decrease the spasms associated with spinal cord injuries. Because the body is tricked into thinking it is decreasing the inflammation of something similar to arthritis. But as the reader asked the earlier question, they were prescribed Corticosteroids for another reason but they noticed how the spasms were also much decreased.
Even though steroids immediately have a positive effect, they can have many side effects that should be mentioned.
There are many other sign effects of long-term steroid use but the above mentioned are just a few. Any new symptom, while taking steroids, should be reported to your healthcare provider.
Corticosteroids serve a purpose but be aware of the side effects too. Be extremely vigilant in decreasing the dose when ending the course. Avoid stopping cold turkey.
It’s all good, so keep on rollin,
Patty, BSN, RN
The Rollin’ RN ™